Heat, Wichita
- When
- August 8, 12:00 PM CST to 7:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- ASOS
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 8th through 12th.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 8th through 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 8, 11:32 AM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1232 PM CDT Tue Aug 8 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 526 AM CDT Tue Aug 8 2023 Exiting Storms and Max Temperature Gradient: Ongoing convection should exit from west to east this morning. This afternoon's temperatures will again be modulated by convective outflow from last night's storms, giving a strong gradient between the coolest temperatures in north east/east central Oklahoma and the hottest temperatures across southwest Oklahoma/north Texas. More Storms Tonight: Another shortwave is expected to bring more storms out of the panhandles and possibly Kansas Tuesday night into early Wednesday. Instability (1000-1500 joules MUCAPE) and deep layer shear (40 to 50 knots 0-6km shear) will again be supportive of severe storms. Day && .LONG TERM... (Wednesday through Monday) Issued at 526 AM CDT Tue Aug 8 2023 Overview: Synoptically, in the long term, our forecast area will remain on the gradient between northwest flow and a gradually strengthening upper ridge. This will allow for continued storm chances each day (night?) with the highest chances across northern Oklahoma. Meanwhile, areas farther southwest will see the strengthening influence of the upper ridge as temperatures increase and elevated fire weather conditions return (with much lower rain chances). "Cold" Front Wednesday--Fire Weather and Storms: A cold front approaching on Wednesday will allow for some pre- frontal torching out ahead of the front as westerly low level flow pulls hot and dry air into southwest Oklahoma and western north Texas. 850mb winds are initially moderately strong, allowing for gusty conditions in the morning--but start tapering off in the afternoon. The lack of overlap between the strongest winds and minimum RH will mitigate against fire weather conditions somewhat, but still expecting this combination to produce some areas of elevated fire weather. The front will also provide a focus for storms Wednesday afternoon and evening. Chances for storms are low right now, but the environment does look supportive of severe hazards. End of Week Trends: Toward the weekend, the trend continues to be hotter as the ridge strengthens. However, we'll still have some low chances for storms (mainly in northern Oklahoma) which could result in lower temperatures. Day && .AVIATION... (18Z TAFS) Issued at 1227 PM CDT Tue Aug 8 2023 VFR conditions expected to prevail, although MVFR cigs appear possible late tonight and early tomorrow near incoming cold front and possible TSRA across northern Oklahoma. Will mention PROB30 for TSRA overnight across KPNC/KSWO terminals, but confidence too low to mention farther west-south. For most terminals, gusty southeast winds through today with shift to northerly across northern/northwest Oklahoma terminals after 12Z tomorrow. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 92 77 96 68 / 30 20 20 10 Hobart OK 98 77 101 68 / 10 20 10 0 Wichita Falls TX 104 82 108 73 / 20 20 10 10 Gage OK 91 69 89 62 / 10 20 10 0 Ponca City OK 87 72 90 65 / 30 50 30 10 Durant OK 95 78 101 74 / 30 20 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Heat Advisory until 8 PM CDT this evening for Okz025-050-051. TX...Heat Advisory until 8 PM CDT this evening for Txz083. && SHORT TERM...14 LONG TERM....14 AVIATION...11
Hazardous Weather Outlook National Weather Service Norman OK 852 AM CDT Tue Aug 8 2023 OKZ004>048-050>052-TXZ083>090-091400- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 852 AM CDT Tue Aug 8 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Another round of thunderstorms is possible late this evening and overnight, mainly across the northern half of Oklahoma. Most of the activity is expected across the northern half of Oklahoma. A few storms may produce low-end, severe hail and wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There will be a risk of severe storms late Wednesday, mainly across areas near and east of I-35. Damaging wind and hail will be the severe weather concerns. Chances for thunderstorms will continue daily into the weekend, mainly across northern portions of Oklahoma and during the overnight hours. .Fire Weather... Elevated fire weather conditions are expected Wednesday afternoon across southwestern Oklahoma and adjacent parts of north Texas. .Dangerous Heat... Excessive heat and humidity spread northward over at least the southern half of Oklahoma from the latter portion of the week through the upcoming weekend. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Preliminary Local Storm Report
National Weather Service Norman OK
937 AM CDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM Tstm Wnd Dmg 3 S Tuttle 35.25N 97.81W
08/08/2023 Grady OK Emergency Mngr
Out buildings and home damage, time
estimated by radar.
&&
ounThe national radar mosaic for the moment the first event began.
12 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132270, 1132274, 1132275, 1132276, 1132278, 1132279, 1132281, 1132286, 1132287, 1132288, 1132294, 1132295.